Skip to Main Content

AT-A-GLANCE

AT-A-GLANCE

  • Drug-induced cutaneous eruptions are common.

  • They range from common nuisance rashes to rare life-threatening diseases.

  • The spectrum of clinical manifestations includes exanthematous, urticarial, pustular, and bullous eruptions.

  • These reactions may mimic other cutaneous diseases such as acne, porphyria, lichen planus, and lupus.

  • Fixed drug eruptions are usually solitary dusky macules that recur at the same site.

  • Drug reactions may be limited solely to skin or may be part of a severe systemic reaction, such as drug hypersensitivity syndrome or toxic epidermal necrolysis.

Complications of drug therapy are a major cause of patient morbidity and account for a significant number of patient deaths.1 Drug eruptions range from common nuisance eruptions to rare or life-threatening drug-induced diseases. Drug reactions may be solely limited to the skin, or they may be part of a systemic reaction, such as drug hypersensitivity syndrome or toxic epidermal necrolysis (TEN; see Chap. 44).

Drug eruptions are often distinct disease entities and must be approached systematically, like any other cutaneous disease. A precise diagnosis of the reaction pattern can help narrow possible causes, because different drugs are more commonly associated with different types of reactions.

EPIDEMIOLOGY

The incidence of cutaneous adverse drug reactions varies across populations. A systematic review of the medical literature, encompassing 9 studies, concluded that cutaneous reaction rates varied from 0% to 8%.2 The risk in hospitalized patients ranges from 10% to 15%.3 In a French cohort of hospitalized patients, the most common reactions were maculopapular (56%), with severe reactions in a minority (34%).4

Outpatient studies of cutaneous adverse drug reactions estimate that 2.5% of children who are treated with a drug, and up to 12% of children treated with an antibiotic, will experience a cutaneous reaction.5 Elderly patients do not appear to have an increased risk of maculopapular exanthems, and may have a lower incidence of serious reactions.6 Populations that may have an increased risk of drug reactions in hospital include patients with HIV, connective tissue disorders (including lupus erythematosus), non-Hodgkin lymphoma, and hepatitis.7

CLINICAL FEATURES

MORPHOLOGIC APPROACH TO DRUG ERUPTIONS

Although there are many presentations of cutaneous drug eruptions, the morphology of many cutaneous eruptions may be exanthematous, urticarial, blistering, or pustular. The extent of the reaction is variable. For example, once the morphology of the reaction has been documented, a specific diagnosis (eg, fixed drug eruption [FDE] or acute generalized exanthematous pustulosis [AGEP]) can be made. The reaction may also present as a systemic syndrome (eg, serum sickness–like reaction or hypersensitivity syndrome reaction). Fever is generally associated with such systemic cutaneous adverse drug reactions (ADRs).

EXANTHEMATOUS ERUPTIONS

Exanthematous eruptions, sometimes referred to as morbilliform or maculopapular, are the most common form of drug eruptions, accounting for approximately 95% of skin ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.